Pennsylvania, 2007

Lightning Strikes in Pennsylvania, July 27, 2007

July 27, 2007 · NWS PHI · 2 events in 1 county or zone

An approaching warm front helped produce severe thunderstorms and also caused some lightning damage across Eastern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching warm front helped produce severe thunderstorms and also caused some lightning damage across Eastern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 2:00 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 2:00 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT FRI JUL 27 2007

.SYNOPSIS...
THE AIRMASS OVER THE NEXT NEXT SEVERAL DAYS WITH BE VERY WARM AND
HUMID WITH HEAVY RAIN AND THE POTENTIAL FOR STRONG THUNDERSTORMS. AS
A FRONTAL BOUNDARY WILL REMAIN OVER THE REGION THROUGH THE WEEKEND
AS AN LOW MOVES EAST INTO NEW YORK STATE BY SATURDAY EVENING.

&&

.NEAR TERM /THROUGH TONIGHT/...

TEMPERATURES THIS AFTERNOON CLIMBING THROUGH THE 80S AND MAY EVEN
HIT 90 FOR A SHORT TIME THIS AFTERNOON. SO FAR THIS JULY HAVE ONLY
REACHED 90 FIVE TIMES IN PHL.

SEVERE WEATHER TO OUR WEST ATTM MAY BE SHIFTING EAST WITH SOME NEW
CELLS FORMING RIGHT OVER THE CWA. WW555 BUTTS UP AGAINST OUR WESTERN
ZONES AND, GIVEN THE DESTABILIZING ATMOSPHERE OVER US, MAY BE EXTENDED
FARTHER EAST OR THE SVR THREAT BECOMES A LOCALIZED FLOOD THREAT. THE
SHORT WAVE IGNITING THE STORMS TO THE WEST WILL ROTATE NORTHEAST AND
BE OVER THE DELAWARE VALLEY BY 00Z AND INTO NORTH JERSEY BY 06Z.
OTHER SHOWERS AND THUNDERSTORMS ARE FORMING ON THE SEABREEZE FRONT
OVER NJ AND DEL AND WILL PRODUCE SOME GOOD LOCALIZED RAINS, BEFORE
THE MAIN THRUST COMES THROUGH THIS EVENING. THE K VALUES ON THE GFS
REACH 40 CERTAINLY INDICATIVE OF A HEAVY RAIN EVENING THIS EVENING.
STRONG GRADIENT EXISTS TO THE COAST WITH 28 OFF THE NJ COAST WHICH
IS AT THE TSTM THRESHOLD. PWS ARE AT OR SLIGHTLY ABOVE 2 INCHES. IN
THIS ENVIRONMENT, THAT TRANSLATES TO 4 INCHES OF RAIN IN SOME
AREAS.

THE DEW POINTS ARE IN THE MID 60S SOUTHERN POCONOS AND NEAR 70 MOST
OTHER AREAS. JUST OFFSHORE, 44009 HAS A DEW POINT OF 76 WITH WINDS
DIRECTED ONSHORE. WITH THE WATER TEMPERATURES AVERAGING THEIR
HIGHEST SO FAR SINCE JUNE 1 ALONG THE NJ AND DELAWARE COASTS(MID
70S)THERE IS PLENTY OF MOISTURE CONTRIBUTING TO AN EXTENDED
THREE-FOUR DAY PERIOD OF VERY HUMID CONDITIONS AND THE POTENTIAL FOR
HEAVY RAIN. A STATIONARY FRONT WILL SET UP ALONG THE DELAWARE VALLEY
AND BE THE FOCUS OF PRECIPITATION THROUGH THIS EVENING AND AGAIN ON
TONIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE ONLY SIGNIFICANT CHANGE THROUGH SUNDAY WILL BE THE MOVEMENT OF
THE UPPER LOW WHICH BECOMES AN OPEN SATURDAY NIGHT. RIDGE IN THE
WEST BUILDS SLIGHTLY NORTH WHICH IS KEEPING THE TROUGH IN PLACE OVER
THE EASTERN U.S. THROUGH SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS
CONTINUE IN OUR CWA AND THE AIRMASS REMAINS VERY UNSTABLE. LOWS
TONIGHT INTERIOR SECTIONS WILL DROP INTO THE MID 60S BUT REMAIN UP A
FEW DEGREES ALONG THE COAST WITH SOUTHEAST WINDS OFF THE OCEAN.
A TONGUE OF 90 DEGREE TEMPERATURES WILL BE LOCATED FROM NORTHEAST
MARYLAND THROUGH NORTHERN DELAWARE AND MAY JUST REACH PHL. A FRESH
SOUTHEAST WIND FROM THE DELAWARE BAY WILL HOLD THOSE TEMPERATURES
FROM GETTING TOO MUCH HIGHER.

THE MAIN CONCERN ON SATURDAY WILL BE HOW MUCH INTERACTION THERE WILL
BE FROM OUTFLOW BOUNDARY FROM TODAYS ACTIVITY AND THE DEVELOPING
SEABREEZE. GFS SHOWS A PRONOUNCED VORT MAX TAIL EXTENDING DOWN
JUST EAST OF THE DELAWARE RIVER AT THE PEAK HEATING OF THE DAY.
50H TEMPERATURES ARE SLIGHTLY COOLER(-9.8) AND LIS OF -4, K-VALUES
OF 34-36 FROM NORTH JERSEY DOWN TO SOUTHERN DELAWARE. WEAK SURFACE
CONVERGENCE ALL POINT TO A LOCALIZED HEAVY RAIN EVENT IN NEW
JERSEY. LOWS SATURDAY NIGHT A FEW DEGREES HIGHER INTO THE LOW TO
MID 70S IN THE MAJOR METRO AREAS AND MID 60S IN THE SOUTHERN
POCONOS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS THE RIDGE CONTINUES TO SLOWLY BUILD ALONG THE FRONT RANGE, THE
UPPER LOW MAY CLOSE OFF AGAIN OVER PENNSYLVANIA SUNDAY NIGHT BEFORE
DRIFTING SOUTHEAST TO THE DELMARVA BY MONDAY NIGHT. THE RIDGE MAKES
VERY LITTLE PROGRESS IF YOU FOLLOW THE 576 THICKNESS CONTOUR AS IT
IS SUPPRESSED TO THE SOUTH THEN INTO THE WESTERN GREAT LAKES. WE
NEVER DO GET INTO EXTENDED REAL HOT WEATHER FOR THE FORESEEABLE
FUTURE, BUT IT WILL REMAIN HUMID. THERE IS AN INTERESTING PAPER BY
GALARNEAU/BOSART ET AL ON CLIMATOLOGY OF THICKNESS HIGHS AND LOWS.

THE GFS TRIES TO SPIN UP A COASTAL LOW BY TUESDAY BUT THIS HAS BEEN
DISMISSED FOR THE TIME BEING AS NOTHING ATTM SUPPORTS THIS SYSTEM
SLOWLY DOWN. OTHERWISE CLIMATOLOGY PRETTY MUCH SAYS IT TEMPERATURE
WISE AND REMAINING ON THE HUMID SIDE WITH A CHANCE OF SHOWERS AND
TSTMS FROM TIME TO TIME. BUT THEN AGAIN, IT IS SUMMER

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
.AVIATION /BE SURE TO INCLUDE THE OUTLOOK/...
AN UNSTABLE AIRMASS REMAINS OVER THE REGION AND TODAYS DAYTIME
HEATING WILL JUST MAKE THE AIRMASS MORE UNSTABLE THIS AFTN. TSTMS
HAVE ALREADY BROKEN OUT IN CENTRAL PA SW TO WRN MD AND WV WITH A SVR
TSTMS WATCH IN THAT AREA. THERE IS THE POSSIBILITY OF SVR TSTMS AT
ANY OF THE TAF SITES THIS AFTN AS THE AREA OF TSTMS TO THE WEST
PROGRESSES EAST AND MOVES/DVLPS OVER THE REGION. THE MOST LIKELY
TIME FOR TSTMS IS 20Z-24Z. HOWEVER, EVEN BEFORE 20Z, ISOLATED TSTMS
WERE DEVELOPING ALONG SEABREEZES AND BAYBREEZES. ANY TSTMS THAT FORM
COULD CONTAIN DAMAGING WINDS, AND TORRENTIAL DOWNPOURS AS WELL AS
FREQUENT LIGHTNING. THE TSTMS SHOULD WEAKEN AFTER SUNSET AND
DISSIPATE TOWARD MIDNIGHT. THEN LATE TONIGHT, I EXPECT A
REDEVELOPMENT OF LOWER CLOUDS AND LIGHT FOG, SIMILAR TO WHAT
HAPPENED THIS MORNING. FOR NOW, THE TAFS SHOW MVFR CONDITIONS OF 15
HND FT CIG AND 4 MI VSBY, BUT IFR CONDITIONS COULD ALSO DEVELOP.
LATE SAT MRNG, A RETURN TO VFR CONDITIONS SHOULD OCCUR AS DAYTIME
HEATING DISSIPATES ANY LOWER CLOUDS.

&&

.MARINE...
A BROAD SOUTH TO SOUTHEAST FLOW SHOULD CONTINUE OVER THE REGION THIS
WEEKEND. THEN A COLD FRONT WILL DROP SLOWLY SOUTH THROUGH THE REGION
MONDAY AFTERNOON AND NIGHT ALLOWING A WIND SHIFT TO THE NE.
UNTIL THE FRONT MOVES THROUGH, THERE WILL BE THE CHC FOR SHOWERS AND
TSTMS. AFTER FRONTAL PASSAGE, SHOWERS COULD LINGER INTO TUESDAY.

WIND SPEEDS ARE EXPECTED TO REMAIN MOSTLY BELOW 15 KNOTS THROUGH THE
PERIOD. THE PROLONGED NE FLOW FOR TUE AND WED COULD ALLOW SOME INCR
IN THE SEAS, FOR NOW 4 FT WILL BE MENTIONED ON THE OCEAN.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS/NEAR-SHORT-LONG TERM...EBERWINE
AVIATION/MARINE...RNS
Hazardous weather outlook, Jul 27, 3:33 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 PM EDT FRI JUL 27 2007

DEZ003-004-NJZ013-014-020-022>027-282045-
INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-EASTERN MONMOUTH-
OCEAN-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
433 PM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT

THE RIP CURRENT RISK FOR THE SOUTHERN HALF OF NEW JERSEY IS
MODERATE. LIFE GUARDS REPORT SEVERAL RESCUES THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
AND WILL BE ACCOMPANIED BY HEAVY RAIN, AND THERE IS ALSO A THREAT
OF SOME OF THE STORMS BECOMING SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021-
PAZ054-055-060>062-067>071-282045-
NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-CUMBERLAND-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
433 PM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
AND WILL BE ACCOMPANIED BY HEAVY RAIN, AND THERE IS ALSO A THREAT
OF SOME OF THE STORMS BECOMING SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-282045-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
433 PM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

EBERWINE

In the hours before

Special weather statement, Jul 27, 2:06 PM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
306 PM EDT FRI JUL 27 2007

DEZ003-272000-
INLAND SUSSEX-
306 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF GEORGETOWN...MOVING NORTH
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR GEORGETOWN AROUND 315
PM...MILTON AROUND 330 PM AND ELLENDALE AROUND 335 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

SZATKOWSKI
Special weather statement, Jul 27, 3:07 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 PM EDT FRI JUL 27 2007

PAZ054-272045-
CARBON-
407 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM WILL AFFECT CARBON COUNTY...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF WILKES-BARRE...MOVING
NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL AFFECT NORTHERN CARBON
COUNTY.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

SZATKOWSKI
Special weather statement, Jul 27, 4:27 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
527 PM EDT FRI JUL 27 2007

PAZ060-272230-
BERKS-
527 PM EDT FRI JUL 27 2007

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS COUNTY...

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM 18 MILES WEST OF READING...MOVING EAST
AT 15 MPH. THE THUNDERSTORM WILL BE NEAR ROBESONIA AROUND 535 PM...
BERNVILLE AROUND 540 PM...CENTERPORT AROUND 600 PM...
LEESPORT...SHOEMAKERSVILLE...HAMBURG AROUND 605 PM...
TEMPLE...LAURELDALE AROUND 610 PM AND LENHARTSVILLE AROUND 620 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

SZATKOWSKI
Special weather statement, Jul 27, 4:49 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
549 PM EDT FRI JUL 27 2007

PAZ054-272245-
CARBON-
549 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM WILL AFFECT CARBON COUNTY...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES SOUTH OF WILKES-BARRE...MOVING EAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR WEATHERLY AROUND 555 PM...JIM
THORPE...LEHIGHTON AROUND 605 PM...WEISSPORT EAST AROUND 610 PM...
CHRISTMANS...BELTZVILLE STATE PARK AROUND 625 PM...PENN FOREST
RESERVOIR AND ALBRIGHTSVILLE AROUND 635 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
PREVIOUS HEAVY RAINS HAVE FALLEN IN THE COUNTY EARLIER THIS
AFTERNOON.  PLEASE BE ON THE LOOKOUT FOR RAPIDLY RISING WATERS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

SZATKOWSKI

The radar

The Philadelphia radar (KDIX), 152 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Berks

When
July 27, 5:10 PM EST
Where
Berks County, 2 mi W of Hamburg
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.550, -76.018

A lightning strike caused a stereo to explode in a Tilden Township home. About 1,500 homes and businesses lost power throughout the county due to the combination of damaging winds and lightning strikes.

Lightning, Berks

When
July 27, 5:30 PM EST
Where
Berks County, Kutztown
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.520, -75.780

Lightning struck the peak of a three story house on East Main Street in Kutztown. The ensuing fire caused the ceiling to collapse in one apartment before the fire was extinguished. Damage was estimated at $10,000. About 1,500 homes and businesses lost power throughout the county due to the combination of damaging winds and lightning strikes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51477, 51479.